Alert archive / Idaho / Wind Advisories in 2017

Wind Advisory 24, NWS Pocatello, ID

October 21, 2017

NWS Pocatello, ID issued this wind advisory at Oct 21, 2017, 1:52 PM MDT. It took effect at Oct 22, 2017, 11:00 AM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2017, 1:52 PM MDT (19:52 UTC)
In effect from
Oct 22, 2017, 11:00 AM MDT
Expired
Oct 22, 2017, 9:00 PM MDT
In force
10 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

494 
WWUS75 KPIH 211952
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
152 PM MDT Sat Oct 21 2017

IDZ020-021-221000-
/O.NEW.KPIH.WI.Y.0024.171022T1700Z-171023T0300Z/
Upper Snake River Plain-Lower Snake River Plain-
Including the cities of Idaho Falls, Rexburg, and Pocatello
152 PM MDT Sat Oct 21 2017

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM MDT SUNDAY...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect from 11 AM to 9 PM MDT Sunday. 

* IMPACTS/TIMING...Winds are expected to increase across the Snake
  Plain during the late morning Sunday, and peak during the 
  afternoon. The winds are expected to make driving difficult for 
  high profile vehicles, including large trucks with light or 
  empty loads. Blowing dust is possible in areas of recent 
  agriculture, including but not limited to Interstate 15 from 
  Idaho Falls to Roberts. Loose outdoor objects may also be blown 
  around. Winds are expected to gradually decrease Sunday evening.
 
* WINDS...Sustained southwest winds of 25 to 35 MPH, with wind 
  gusts of 40 to 50 MPH, are expected.
 
* LOCATIONS...The Snake Plain. This includes Interstate 86 from
  American Falls east to Pocatello, and Interstate 15 from
  Pocatello north through Idaho Falls and Dubois. Strong cross
  winds will affect US 20 from Idaho Falls west to Arco, US 26
  from Blackfoot west to Atomic City, and Interstate 15 from Idaho
  Falls north to Roberts. The strongest wind gusts are likely over
  the Arco Desert, including Idaho National Laboratory. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of at least 30 mph are expected.
Gusts over 45 mph are possible. Winds this strong can make 
driving difficult, especially for high profile vehicles. If
traveling, use caution and keep a firm grip on the wheel. Slow 
down and use extra caution if you encounter reduced visibility due
to blowing dust.

&&

$$

KSMITH/HUSTON
2 follow-up statements
295 
WWUS75 KPIH 220815
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
215 AM MDT Sun Oct 22 2017

IDZ020-021-222100-
/O.CON.KPIH.WI.Y.0024.171022T1700Z-171023T0300Z/
Upper Snake River Plain-Lower Snake River Plain-
Including the cities of Idaho Falls, Rexburg, and Pocatello
215 AM MDT Sun Oct 22 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM MDT THIS EVENING...

* IMPACTS/TIMING...Winds are expected to increase late morning and
  peak during the afternoon. The winds are expected to make
  driving difficult for high profile vehicles, including large
  trucks with light or empty loads. Blowing dust is possible in
  areas of recent agriculture, including but not limited to
  Interstate 15 from Idaho Falls to Roberts. Loose outdoor objects
  may also be blown around. 

* WINDS...Sustained southwest winds of 25 to 35 MPH, with wind 
  gusts of 40 to 50 MPH, are expected. 

* LOCATIONS...The Snake Plain. This includes Interstate 86 from 
  American Falls east to Pocatello, and Interstate 15 from 
  Pocatello north through Idaho Falls and Dubois. Strong cross 
  winds will affect US 20 from Idaho Falls west to Arco, US 26 
  from Blackfoot west to Atomic City, and Interstate 15 from 
  Idaho Falls north to Roberts. The strongest wind gusts are 
  likely over the Arco Desert, including Idaho National 
  Laboratory. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of at least 30 mph are expected.
Gusts over 45 mph are possible. Winds this strong can make
driving difficult, especially for high profile vehicles. If
traveling, use caution and keep a firm grip on the wheel. Slow
down and use extra caution if you encounter reduced visibility
due to blowing dust.

&&

$$
566 
WWUS75 KPIH 221902
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
102 PM MDT Sun Oct 22 2017

IDZ020-021-230300-
/O.CON.KPIH.WI.Y.0024.000000T0000Z-171023T0300Z/
Upper Snake River Plain-Lower Snake River Plain-
Including the cities of Idaho Falls, Rexburg, and Pocatello
102 PM MDT Sun Oct 22 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* IMPACTS/TIMING...Strong gusty southwest winds will make driving
  difficult for high profile vehicles. Areas of reduced visibility
  due to blowing dust are also possible, especially in those areas
  that have been recently cultivated. 

* WINDS...Sustained southwest winds of 25 to 35 MPH with gusts to
  45 MPH are expected through 9 PM MDT. 

* LOCATIONS...The Snake Plain from Aberdeen through Hamer,
  including portions of Interstate 86 near Pocatello and
  Interstate 15 from Pocatello north through Hamer. The strongest
  cross winds are expected across the Arco Desert and INL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of at least 30 mph are expected.
Gusts over 45 mph are possible. Winds this strong can make
driving difficult, especially for high profile vehicles. If
traveling, use caution and keep a firm grip on the wheel. Slow
down and use extra caution if you encounter reduced visibility
due to blowing dust.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Oct 21, 1:52 PM MDT, 0 minutes earlier.

Area forecast discussion, Oct 21, 1:52 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
152 PM MDT Sat Oct 21 2017

.SHORT TERM...Tonight through Tuesday. Early afternoon satellite
imagery was showing a low pressure system migrating east toward the
NW Canadian coast as a moist Pacific flow rotated into the NW states
and over a shallow ridge creating a broad area of overrunning
precipitation across Washington and NE Oregon. The numerical models
spread this area of warm overrunning precipitation EWRD into the
CNTRL mountains tonight as a modest disturbance ejects from the low
into SRN Canada. The models struggle from time to time on the
placement and strength of these overrunning events so I will try to
avoid swallowing the hook. Model trends from yesterday to today have
shown lighter precipitation amounts and a slight shift northward of
the overall pattern. The aforementioned disturbance shears east
along the Canadian border Sunday resulting in enhanced winds across
the region and prompting a wind advisory for the Snake River Plain.
The moist westerly flow continues over the CNTRL and NE mountains
through the day before gradually tapering off Sunday night through
Monday morning. Snowfall totals across the CNTRL and NE mountains
tonight through Sunday fall below Advisory levels and we have
elected to continue the Special Weather Statement to highlight the
light to modest accumulations in those areas through the Sunday. As
for Monday afternoon and Tuesday, a ridge of high pressure builds
NWRD across California driving the Pacific storm track north into
Canada leaving SE Idaho dry with warming daytime temperatures. Huston

.LONG TERM...Tuesday night through next Saturday night. 500mb long
wave forecast is for a high amplitude eastern Pacific Ridge/northern
mid-west trough pattern. This should tend to keep the forecast area
in dry/cold northwesterly to northerly airflow. And this is seen
even when factoring in the shortwave activity. There is one
shortwave early, Wed night/Thu, that moves from north to south
across central and eastern Idaho. The low comes from central Canada,
so PoPs are minuscule. With Mon and Tue previous to dry out from any
major precipitation, so not see a fog threat. So, except for wind
associated with the passing trough on Wed night/Thu, see very little
potential for a wind event, either. The northerly flow kicks in
strong enough on Fri to actually cool temperatures in the wake of
the low, where the low temperatures continue into Sat. Temperatures
will be closer to normal on the west side of the forecast area,
which is much closer to the upper level ridge axis and thus not so
much in this northerly airflow. Messick
&&

.AVIATION...Incoming front should create quite a mess tonight before
its arrival. Gusty southerly wind will bring warming overnight
temperatures, so for KSUN and KDIJ this may mean a switch from snow
to rain during the overnight hours. The most difficult forecast is
for KDIJ; not sure if the warm air will get there soon enough, since
it is the farthest east. Also, it has the best chance of going IFR,
with KSUN a close second.  At this time, do not believe there should
be any problem with airport closure.  The three valley airdromes
will see rain, with a potential for some marginal VFR, although this
is only certain at KIDA; southerly downslope should help KPIH and
KBYI stay good VFR. Gusty south to southwest wind should peak this
afternoon and become more southwest overnight, with KDIJ the last to
lose the gusty wind. Messick
&&

.FIRE WEATHER...A storm system will bring a threat of rain and snow
to the region for Saturday and Sunday. Expect cooler conditions for
Saturday with breezy conditions continuing through the weekend.
Temperatures will be a little warmer on Sunday as the system
gradually departs the area. Warmer and dry air will return to the
region for the upcoming week. Valle
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM to 9 PM Sunday IDZ020-021.
&&

In the hours before

Special weather statement, Oct 21, 1:24 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Pocatello ID
124 PM MDT Sat Oct 21 2017

IDZ018-031-221000-
Sawtooth Mountains-Big and Little Wood River Region-
Including the cities of Stanley, Clayton, Hailey, Ketchum,
and Bellevue
124 PM MDT Sat Oct 21 2017

...LIGHT TO MODEST SNOWFALL ACROSS THE SAWTOOTH AND SMOKEY
MOUNTAINS TONIGHT THROUGH SUNDAY...

Pacific moisture will spread into the central Idaho mountains
this evening and continue through Sunday resulting in 4 to 8
inches of new snow accumulation above 7000 ft MSL. In the Stanley
Basin below 7000 ft MSL, 2 to 4 inches of new snowfall is
expected while less than an inch is expected in the valley south
of Galena Lodge. Individuals recreating in the Stanley Basin or
planning travel over Galena summit tonight or Sunday should be
prepared for winter driving conditions.

IDZ019-221000-
Upper Snake Highlands-
Including the cities of St. Anthony, Ashton, Island Park, Driggs,
and Victor
124 PM MDT Sat Oct 21 2017

...LIGHT SNOWFALL ACROSS THE UPPER SNAKE HIGHLANDS TONIGHT THROUGH
SUNDAY...

Pacific moisture will spread into the Upper Snake Highlands this
evening and continue through Sunday resulting in 2 to 5 inches of
new snow accumulation primarily above 7000 ft MSL. For the
mountain valleys below 7000 ft MSL, 1 to 2 inches of new snow
accumulation can be expected. Individuals recreating in Island
Park or planning travel over Teton or Targhee Pass tonight or
Sunday should be prepared for winter driving conditions.

Nearby

Wind Advisories in Idaho, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.